All forms of untoward cutaneous manifestations may occur after the administration of a bismuth compound in the treatment of syphilis.1 The commonest one closely simulates seborrheic eczema and consists of erythroderma which is pink to yellowish red and slightly raised, accompanied by fine dry scaling and a moderate to an extreme degree of pruritus. Persistence in the administration of the bismuth usually causes an extension of the eruption. Even cessation of its use is followed by a long period in which the eruption seems stationary. However, it fortunately does disappear and, in contradistinction to arsphenamine dermatitis, practically never eventuates fatally.
Recently Goldman and Clark2 reported 2 cases, the first of their kind, of erythema of the ninth day following bismuth therapy. This dermatitis has been described in connection with arsphenamine therapy and differs in the essential mechanism of its production and in its course from the eruption that
GRUND JL. ERYTHEMA OF THE NINTH DAY Following BISMUTH THERAPY FOR SYPHILIS. Arch Derm Syphilol. 1940;41(6):1076–1077. doi:10.1001/archderm.1940.01490120078011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: